Hail, Allen
- When
- April 4, 4:50 PM CST
- Where
- Allen County, 0.69 mi N of Iola
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.930, -95.400
A line of elevated showers and thunderstorms developed and moved across portions of Southern Kansas during the late afternoon and evening hours of April 4th, 2017. A few large hail reports occurred, but the main story was the damaging winds reported along a progressive eastward moving line of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of elevated showers and thunderstorms developed and moved across portions of Southern Kansas during the late afternoon and evening hours of April 4th, 2017. A few large hail reports occurred, but the main story was the damaging winds reported along a progressive eastward moving line of storms. This line of storms produced wind gusts of 70 to 80 mph from Winfield, Kansas to Neodesha, Kansas. Some heavy rainfall was also reported with numerous rainfall reports of 1 to 2 inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 4, 2:12 PM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 312 PM CDT Tue Apr 4 2017 .SHORT TERM...(This evening through Thursday night) Issued at 309 PM CDT Tue Apr 4 2017 Warm advection/isentropic lift ahead of the approaching upper level system, currently over NE NM, has led to mainly showers over Central KS, where main theta-e gradient is located. Approaching wave and increasing diffluence ahead of the low, as it treks mainly straight east along the KS/OK border this afternoon/evening, will lead to increasing showers and embedded thunderstorms across most of srn KS. Already seeing signs of increased convection across SE KS. The main surface low is currently located along the Red River in OK, with the warm front situated from the low NE towards the AR/MO border. Seeing some northward movement of the warm front as this low approaches, but currently Hi-res short term models suggest that the warm front will not make as far north as previously thought, keeping most of SE KS on the cool side of the front. This will limit the chances of surface based convection making it into SE KS late this afternoon into early this evening. This would reduce the tornado threat for SE KS as the surface based instability stays further south. Southeast KS isnt completely out of the woods, when it comes to a severe threat, as elevated supercell thunderstorms will still be possible until early this evening, with increasing effective bulk shear of 50-70 kts and good directional shear just to the north of the main surface low, due to surface winds out of the east- northeast. MUCAPE will be limited (750-100 j/kg), north of the warm front, for a very large hail threat, but still could see a few severe storms with hail up to half dollar size. This upper system looks a little stronger than the one just exiting the area, with precipitable water values of 100 percent of normal suggesting another round of moderate rainfall for the area, with some areas picking up an additional 1.00-1.25 inches. Think some of the heaviest rainfall will occur this evening and tonight, between highway 50 and highway 54/400. This may lead to some localized flooding in flood prone areas and additional rises on streams and rivers overnight. Prefer to hold off on any kind of flood watch, as most 3 hr flash flood guidance numbers are over 2 inches. Expect wraparound showers in the main deformation zone to linger across portions of Central and South Central KS until the early morning hours Wed, as the upper level storm system makes quick progress to the east. As system exits the area by Wed afternoon, upper ridging will move into the northern plains, which will lead to cooler air spilling into the area from the north for Wed, as mid level flow shifts to the NW. This NW flow pattern will lead to a a brisk day on Wed with a drying out period for Wed night through at least Sat for the forecast area. Could see the chilly temps continue for at least Wed night and early Thu, with some areas seeing min temps fall into the mid to upper 30s for Thu morning as the ridge axis moves overhead. This may lead to a chance of patchy frost for most of Central KS for Thu morning. Given the early start to the growing season, will have to keep an eye on this for possible frost headlines. Ketcham .LONG TERM...(Friday through Tuesday) Issued at 309 PM CDT Tue Apr 4 2017 Expect to see a warming trend for Fri/sat as the upper ridge over the northern plains shifts to the east, with lee side troughing leading to southerly flow returning to the plains. Next chance for showers and storms looks to move into the area for Sun afternoon as the next shortwave moves into the plains. Low level moisture will be3 slow to return ahead of this system, which may limit the storm chances to areas east of the KS Turnpike Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1241 PM CDT Tue Apr 4 2017 Main Hazards: IFR conditions, and thunderstorm potential in the southeast. A low pressure system will move eastward across Kansas/Oklahoma tonight, into Missouri on Wednesday. Widespread light rain and MVFR ceilings will affect Central Kansas this afternoon, within the mid-level deformation axis of this system. A few clusters of strong-severe thunderstorms should develop across south central and especially southeast Kansas in the 21Z-03Z timeframe, before shifting east into Missouri. IFR/MVFR thresholds are likely as these storms affect the ICT and CNU terminals, along with a chance of hail. IFR/MVFR along with deformation zone light-moderate rain is expected on the backside of the upper low overnight area-wide, with clearing occurring Wednesday morning. Gusty northwesterly winds can be expected Wednesday in the wake of the departing low pressure. && .FIRE WEATHER... Issued at 309 PM CDT Tue Apr 4 2017 Widespread rain and cool temps will keep the fire danger threat in check for the next few days. Behind the departing wave, strong north and NW winds will be in place for late Tue night through Wed. Dry and seasonal conditions are expected for the end of the week. In addition, recent rains have allowed grasses to green-up, reducing the risk for rapid spreading of fires. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 44 60 37 62 / 100 10 0 0 Hutchinson 43 59 36 61 / 100 10 0 0 Newton 43 58 36 59 / 100 20 0 0 ElDorado 43 58 37 60 / 100 30 0 0 Winfield-KWLD 44 60 37 62 / 80 10 0 0 Russell 41 59 34 61 / 90 10 0 0 Great Bend 41 59 34 61 / 90 10 0 0 Salina 44 60 35 61 / 100 20 0 0 McPherson 43 59 35 60 / 100 20 0 0 Coffeyville 46 57 39 62 / 90 40 0 0 Chanute 44 56 38 60 / 100 50 10 0 Iola 44 55 38 59 / 100 50 10 0 Parsons-KPPF 45 56 39 61 / 90 40 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...JMC FIRE WEATHER...Ketcham
Hazardous Weather Outlook National Weather Service Wichita KS 356 PM CDT Tue Apr 4 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 356 PM CDT Tue Apr 4 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few clusters of thunderstorms are expected to move across south central and southeast Kansas late this afternoon into the early evening hours. A few severe storms are possible over southeast Kansas, mainly southeast of a line from Sedan to Chanute. The main storm threat will be large hail of quarter to half dollar size, between approximately 5 pm and 10 pm. With grounds extremely saturated, persistent rainfall this evening and tonight may cause some minor flooding, and potential rises on streams and rivers, especially for locations prone to poor drainage. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Patchy frost will be possible early Thursday morning for central Kansas. Storms will return to the forecast for Sunday afternoon and evening for areas east of the Kansas Turnpike with at least some strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over extreme Southeast Kansas for Montgomery and Labette counties. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson/Ketcham
The Topeka radar (KTWX), 139 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
8 thunderstorm wind, 3 hail. Local standard time, as filed.
The hail was nickel to quarter size.
Power lines were reported down just east of Burden.
A trained spotter reported the gust.
Winds were estimated at 70 mph with pea size hail covering the ground.
Power lines were reported down across US highway 99 and 6 to 8 inch tree limbs were down all across town.
A trained spotter reported the gust.
Highway signs were blown down by the gusts.
The public estimated the winds to be 50 to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692534, 692535, 692536, 692537, 692539, 692540, 692541, 692545, 692547, 692548, 692549.